Numerische Mathematik

, Volume 115, Issue 1, pp 141–163 | Cite as

Preconditioners for pseudodifferential equations on the sphere with radial basis functions

  • T. TranEmail author
  • Q. T. Le Gia
  • I. H. Sloan
  • E. P. Stephan


In a previous paper a preconditioning strategy based on overlapping domain decomposition was applied to the Galerkin approximation of elliptic partial differential equations on the sphere. In this paper the methods are extended to more general pseudodifferential equations on the sphere, using as before spherical radial basis functions for the approximation space, and again preconditioning the ill-conditioned linear systems of the Galerkin approximation by the additive Schwarz method. Numerical results are presented for the case of hypersingular and weakly singular integral operators on the sphere \({\mathbb{S}^2}\) .

Mathematics Subject Classification (2000)

33F05 65N55 65N30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ainsworth M., McLean W., Tran T.: The conditioning of boundary element equations on locally refined meshes and preconditioning by diagonal scaling. SIAM J. Numer. Anal. 36, 1901–1932 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chen D., Menegatto V.A., Sun X.: A necessary and sufficient condition for strictly positive definite functions on spheres. Proc. Am. Math. Soc. 131, 2733–2740 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Freeden W., Gervens T., Schreiner M.: Constructive Approximation on the Sphere with Applications to Geomathematics. Oxford University Press, Oxford (1998)zbMATHGoogle Scholar
  4. 4.
    Hsiao G.C., Wendland W.L.: Boundary Integral Equations, volume 164 of Applied Mathematical Sciences. Springer, Berlin (2008)Google Scholar
  5. 5.
    Hubbert S., Morton T.M.: A Duchon framework for the sphere. J. Approx. Theory 129, 28–57 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Le Gia Q.T., Narcowich F.J., Ward J.D., Wendland H.: Continuous and discrete least-square approximation by radial basis functions on spheres. J. Approx. Theory 143, 124–133 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Le Gia Q.T., Sloan I.H., Tran T.: Overlapping additive Schwarz preconditioners for elliptic PDEs on the unit sphere. Math. Comput. 78, 79–101 (2009)MathSciNetGoogle Scholar
  8. 8.
    Lions J.L., Magenes E.: Non-Homogeneous Boundary Value Problems and Applications I. Springer, New York (1972)zbMATHGoogle Scholar
  9. 9.
    Müller C.: Spherical Harmonics, volume 17 of Lecture Notes in Mathematics. Springer, Berlin (1966)Google Scholar
  10. 10.
    Narcowich F.J., Ward J.D.: Norms of inverses and condition numbers for matrices associated with scattered data. J. Approx. Theory 64, 69–94 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Narcowich F.J., Ward J.D.: Scattered data interpolation on spheres: error estimates and locally supported basis functions. SIAM J. Math. Anal. 33, 1393–1410 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Nédélec J.-C.: Acoustic and Electromagnetic Equations. Springer, New York (2000)Google Scholar
  13. 13.
    Petersen, B.E.: Introduction to the Fourier transform & pseudodifferential operators, volume 19 of Monographs and Studies in Mathematics. Pitman (Advanced Publishing Program), Boston, MA (1983)Google Scholar
  14. 14.
    Ratcliffe J.G.: Foundations of Hyperbolic Manifolds. Springer, New York (1994)zbMATHGoogle Scholar
  15. 15.
    Schoenberg I.J.: Positive definite function on spheres. Duke Math. J. 9, 96–108 (1942)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Smith B., Bjørstad P., Gropp W.: Domain Decomposition—Parallel Multilevel Methods for Elliptic Partial Differential Equations. Cambridge University Press, Cambridge (1996)zbMATHGoogle Scholar
  17. 17.
    Smith K.T., Solmon D.C., Wagner S.L.: Practical and mathematical aspects of the problem of reconstructing objects from radiographs. Bull. Am. Math. Soc. 83, 1227–1270 (1977)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Toselli A., Widlund O.: Domain Decomposition Methods—Algorithms and Theory, volume 34 of Springer Series in Computational Mathematics. Springer, Berlin (2005)Google Scholar
  19. 19.
    Tran T., Le Gia Q.T., Sloan I.H., Stephan E.P.: Boundary integral equations on the sphere with radial basis functions: error analysis. Appl. Numer. Math. 59, 2857–2871 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Tran, T., Pham, T.D.: Pseudodifferential equations on the sphere with radial basis functions: error analysis. (2009, submitted)
  21. 21.
    Tran T., Stephan E.P.: Additive Schwarz algorithms for the p version of the Galerkin boundary element method. Numer. Math. 85, 433–468 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Tran T., Stephan E.P.: An overlapping additive Schwarz preconditioner for boundary element approximations to the Laplace screen and Lamé crack problems. J. Numer. Math. 12, 311–330 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    von Petersdorff, T.: Randwertprobleme der Elastizitätstheorie für Polyeder—Singularitäten und Approximation mit Randelementmethoden. Ph.D. thesis, Technische Hochschule Darmstadt, Darmstadt (1989)Google Scholar
  24. 24.
    Wendland H.: Scattered Data Approximation. Cambridge University Press, Cambridge (2005)zbMATHGoogle Scholar
  25. 25.
    Xu Y., Cheney E.W.: Strictly positive definite functions on spheres. Proc. Am. Math. Soc. 116, 977–981 (1992)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • T. Tran
    • 1
    Email author
  • Q. T. Le Gia
    • 1
  • I. H. Sloan
    • 1
  • E. P. Stephan
    • 2
  1. 1.School of Mathematics and StatisticsThe University of New South WalesSydneyAustralia
  2. 2.Institut für Angewandte MathematikLeibniz Universität HannoverHannoverGermany

Personalised recommendations